Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 16, NWS Marquette, MI

August 28, 2018Alger County, Marquette County, Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 28, 2018, 3:59 AM EDT for Alger County, Marquette County, Schoolcraft County, Michigan. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2018, 3:59 AM EDT (07:59 UTC)
Expired
Aug 28, 2018, 10:00 PM EDT
In force
18 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 62 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1227 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
1.1
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted.

881 
WHUS43 KMQT 280759
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
359 AM EDT Tue Aug 28 2018

MIZ014-290200-
/O.NEW.KMQT.BH.S.0016.180828T0759Z-180829T0200Z/
Southern Schoolcraft-
359 AM EDT Tue Aug 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

MIZ005-006-290000-
/O.NEW.KMQT.BH.S.0016.180828T1200Z-180829T0000Z/
Marquette-Alger-
359 AM EDT Tue Aug 28 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore. 

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

07

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 3:20 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 28, 3:20 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
320 AM EDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 308 AM EDT TUE AUG 28 2018

Upper air pattern consists of a 500 mb trough in the Rockies and a
shortwave in the northern plains and one over the upper Great Lakes
this morning. The trough in the Rockies heads east into the upper
Great Lakes tonight. After a brief break this morning, the shortwave
moving through late this afternoon and tonight will bring another
round of pcpn with the highest pops across the southern and eastern
cwa and could see up to another inch across the far south this
afternoon and tonight. Did not make too many changes to the going
forecast. Will have beach hazard statements out for Alger, Marquette
and Southern Schoolcraft Counties for today.

.LONG TERM...(Wednesday through Monday)
Issued at 317 AM EDT TUE AUG 28 2018

A few lingering showers and perhaps a thunderstorm will likely still
be ongoing over the far eastern UP in the morning Wednesday, but
should come to an end before noon as the mid-level trough finally
pushes out of the region. Temperatures will be quite cool with highs
only in the upper 50s north to mid 60s south, but some sunshine
should begin to filter in from west to east in the afternoon and
early evening. Overnight, clear skies and light winds will allow for
efficient radiational cooling, with lows possibly touching the upper
30s in portions of the interior west if some of the cooler guidance
has the right idea.

High pressure will keep conditions calm on Thursday, but that will
be relatively short lived with a trough bringing additional chances
for showers and storms Friday, perhaps lingering into Saturday
morning east. Temperatures will modulate back to near and slightly
above seasonal norms by Saturday. Calm and dry again the rest of
the weekend and much of Monday before additional precip chances
move in once again for Tuesday and Wednesday of next week. &&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 125 AM EDT TUE AUG 28 2018

The complex of showers and thunderstorms has exited all three TAF
sites tonight. Remaining low level moisture will keep ceilings in
the LIFR/VLIFR range overnight as winds shift to the northeast.
There may still be a couple of hours of LLWS at KSAW through 08Z.
Fog development is not out of the question, but low stratus is the
more likely scenario. During the day, a few instability showers may
pop up with daytime heating, and slightly better chances for vcsh
are expected at KSAW in the afternoon. Otherwise expect a very slow
improvement in ceiling heights through the day.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 308 AM EDT TUE AUG 28 2018

Winds will gust up to 20 knots tonight into early Wednesday behind a
cold front and weak low pressure system. Light winds are then
expected until Friday and Saturday when gusts to 25 knots are
possible.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...KCW
AVIATION...KCW/07
MARINE...07
Hazardous weather outlook, Aug 28, 1:40 AM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Marquette MI
140 AM EDT Tue Aug 28 2018

MIZ001>007-009>014-084-085-282000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
140 AM EDT Tue Aug 28 2018 /1240 AM CDT Tue Aug 28 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Rest of Tonight

Lingering thunderstorms over portions of central Upper Michigan will
diminish or end.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Tuesday through Tuesday night, mainly in
the evening and early overnight south central and east.

A high swim risk is expected on Tuesday for the Lake Michigan
beaches of Schoolcraft County.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-282000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
140 AM EDT Tue Aug 28 2018 /1240 AM CDT Tue Aug 28 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Lingering thunderstorms over eastern Lake Superior will diminish or
end.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible into Tuesday night.

Thunderstorms return to the forecast Friday afternoon into
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-282000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
140 AM EDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Lingering thunderstorms will diminish or end.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible through Tuesday night. Thunderstorms
return to the forecast Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Titus/Rolfson

In the hours before

Special weather statement, Aug 28, 1:24 AM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
124 AM EDT TUE AUG 28 2018

MIZ007-280600-
Luce MI-
124 AM EDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LUCE COUNTY UNTIL 200 AM
EDT...

At 124 AM EDT, Doppler radar was tracking a strong thunderstorm over
Muskallonge State Park, or 14 miles east of Grand Marais, moving east
at 45 mph.

Winds up to 40 mph and torrential rainfall will be possible with
this storm.

Locations impacted include...
Muskallonge State Park, Betsy Lake, Deer Park and Crisp Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4676 8522 4676 8524 4661 8524 4656 8576
      4674 8581 4675 8573 4675 8553 4682 8526
      4682 8521
TIME...MOT...LOC 0524Z 258DEG 40KT 4667 8568

Rolfson
Local storm report, Aug 28, 1:26 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
126 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     TSTM WND GST     SAWYER AIRPORT          46.35N 87.40W
08/27/2018  M46 MPH          MARQUETTE          MI   AWOS

            AWOS STATION SAW, SAWYER AIRPORT.

&&

KCW
Local storm report, Aug 28, 1:28 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
128 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     PORT INLAND             45.97N 85.87W
08/28/2018  M31 MPH          SCHOOLCRAFT        MI   MESONET

            BUOY STATION PNLM4, PORT INLAND.

&&

KCW
Local storm report, Aug 28, 1:36 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
136 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND GST     PORT INLAND             45.97N 85.87W
08/28/2018  M52 MPH          SCHOOLCRAFT        MI   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            PORT INLAND. BUOY STATION PNLM4, PORT
            INLAND.

&&

KCW
Local storm report, Aug 28, 2:29 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
229 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       NWS MARQUETTE           46.53N 87.55W
08/28/2018  M1.51 INCH       MARQUETTE          MI   OFFICIAL NWS OBS

            THE DURATION OF THE HEAVY RAIN EVENT WAS 6
            HOURS.

&&

KCW
Local storm report, Aug 28, 2:30 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
230 AM EDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HEAVY RAIN       COOKS                   45.91N 86.48W
08/28/2018  M1.72 INCH       SCHOOLCRAFT        MI   MESONET

            MESONET STATION MC007, COOKS.

0147 AM     HEAVY RAIN       AU TRAIN                46.43N 86.84W
08/28/2018  M1.17 INCH       ALGER              MI   MESONET

            MESONET STATION MC002, AU TRAIN.

0151 AM     HEAVY RAIN       2 WNW KIVA              46.27N 87.12W
08/28/2018  M1.12 INCH       MARQUETTE          MI   MESONET

            MESONET STATION MC037, 2 WNW KIVA.

0147 AM     HEAVY RAIN       4 W SENEY               46.35N 86.04W
08/28/2018  M1.07 INCH       SCHOOLCRAFT        MI   MESONET

            MESONET STATION MC006, 4 W SENEY.

&&

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:16 PM EDTSpecial Marine WarningMQT89 min
Aug 27, 8:44 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette31 min
Aug 27, 8:54 PM EDTSevere Thunderstorm WarningMQTKeweenaw51 min
Aug 27, 9:07 PM EDTSpecial Marine WarningMQT83 min
Aug 27, 9:14 PM EDTSpecial Weather StatementMQTGogebic61 min
Aug 27, 9:39 PM EDTSpecial Marine WarningMQT81 min
Aug 27, 10:10 PM EDTSpecial Marine WarningMQT95 min
Aug 27, 10:35 PM EDTSpecial Weather StatementMQTBaraga, Marquette40 min
Aug 27, 11:17 PM EDTSpecial Weather StatementMQTAlger, Schoolcraft43 min
Aug 27, 11:36 PM EDTSpecial Marine WarningMQT54 min
Aug 27, 11:45 PM EDTSpecial Marine WarningMQT60 min
Aug 27, 11:58 PM EDTSpecial Weather StatementMQTSchoolcraft47 min
Aug 28, 12:28 AM EDTSpecial Marine WarningMQT32 min
Aug 28, 12:32 AM EDTSpecial Weather StatementMQTLuce43 min
Aug 28, 1:24 AM EDTSpecial Weather StatementMQTLuce36 min
Aug 28, 4:46 PM EDTSmall Craft AdvisoryMQT30 hr

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.